Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2022, 4:54 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2022, 4:54 PM MST (23:54 UTC)
- Expired
- Jul 22, 2022, 5:45 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162
WUUS55 KTWC 222354
SVRTWC
AZC019-023-230045-
/O.NEW.KTWC.SV.W.0063.220722T2354Z-220723T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
454 PM MST Fri Jul 22 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southeastern Pima County in southeastern Arizona...
Southwestern Santa Cruz County in southeastern Arizona...
* Until 545 PM MST.
* At 453 PM MST, a severe thunderstorm was located 7 miles southwest
of Rio Rico, or 9 miles northwest of Nogales, moving west at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ruby, Pena Blanca Lake and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Pena Blanca or Arivaca Lake, get away from the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
3133 11102
TIME...MOT...LOC 2353Z 109DEG 11KT 3142 11109
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TGD2 follow-up statements
557
WWUS55 KTWC 230019
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
519 PM MST Fri Jul 22 2022
AZC019-023-230045-
/O.CON.KTWC.SV.W.0063.000000T0000Z-220723T0045Z/
Pima-Santa Cruz-
519 PM MST Fri Jul 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTHEASTERN PIMA AND SOUTHWESTERN SANTA CRUZ COUNTIES...
At 518 PM MST, a severe thunderstorm was located 11 miles west of Rio
Rico, or 14 miles southwest of Tubac, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ruby, Pena Blanca Lake and Arivaca Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Pena Blanca and Arivaca Lake, get away from the water
and move indoors or inside a vehicle. remember, lightning can strike
out to 15 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
3133 11102
TIME...MOT...LOC 0018Z 109DEG 11KT 3145 11118
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TGD238
WWUS55 KTWC 230049
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
549 PM MST Fri Jul 22 2022
AZC019-023-230059-
/O.EXP.KTWC.SV.W.0063.000000T0000Z-220723T0045Z/
Pima-Santa Cruz-
549 PM MST Fri Jul 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND
SOUTHWESTERN SANTA CRUZ COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3134 11110 3142 11134 3159 11123 3146 11096
3133 11102
TIME...MOT...LOC 0049Z 109DEG 11KT 3148 11128
$$
TGDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:02 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 22, 3:02 PM MST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 302 PM MST Fri Jul 22 2022 .SYNOPSIS... Very hot and moist today with near record highs in some locations. Temperatures will fall back to near average this weekend into next week as moisture increases and thunderstorms become more likely. Upcoming storms will carry an increasing flash flood threat along with strong winds and lightning. && .DISCUSSION...Today through Thursday. The Excessive Heat Warning remains in effect through 8 PM this evening for the many lower desert locations. Scattered storms will be possible today with even some lingering activity into the overnight hours. Tucson could be in the crosshairs between 3PM- 7PM this evening with best chances for overnight activity in Cochise County and along the international border. Ridge over northern Arizona will begin to shift over the Four Corners region going into tomorrow and continue eastward towards the lower Mississippi River Valley into early next week. The flow pattern will shift as a result, opening the door to some medium to high grade monsoonal moisture. This influx will be facilitated by a wave rotating around the mid-level ridge over the next couple of days. This will all lead to a more active pattern in the coming days. As of right now Sunday and Monday look to be the most moist days with the highest PWAT values of 1.5-1.75 inches from Tucson westward with portions of western Pima County reaching values of 2" or greater. There will still be plenty of moisture lingering after Monday into mid- week but values should drop slightly. Several rounds of widespread showers and storms are expected in the Saturday to Monday time frame with the first round expected to be Saturday evening into Saturday night. The aforementioned wave will supply some extra forcing and overnight showers and storms could have more strength than usual. Each round of activity will impact the following rounds which makes it hard to pinpoint a specific window for highest chances of stronger storms. Storms that develop will carry a higher threat for flash flooding with slower storm motion and training storms possible. Lightning and strong winds remain other paramount threats. WPC continues to include a portion of southeast Arizona in the a "slight" risk for excessive rainfall each day Saturday through Monday. Those with weekend plans outdoors should make sure to check the forecast before heading out and have a plan in mind in case the weather makes a turn for the worse. && .AVIATION...Valid through 24/00Z. Isolated to scattered SHRA/TSRA expected this afternoon from KTUS south to KOLS. Localized +TSRA likely, especially along the International Border. Lower cigs between 5-8k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Temperatures will remain several degrees above average through Saturday. Storms become more widespread this weekend into next week as moisture increases area-wide, providing a greater potential for heavy rainfall. Many locations should see at least a wetting rain into next week, with many locations seeing areal averages up to or greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501- 502-504-505-509. && Public...Guillet Aviation...Michael Fire Weather....Michael Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 2:46 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
246 PM MST Fri Jul 22 2022
AZZ510-222230-
White Mountains of Graham and Greenlee Counties including Hannagan
Meadow-
246 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of north central Graham
County through 330 PM MST...
At 245 PM MST, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Hannagan Meadow, or 36 miles northwest of Clifton,
moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Point-Of-Pines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3342 10958 3324 10975 3341 10991 3349 10981
3347 10977 3348 10975 3351 10974 3351 10973
TIME...MOT...LOC 2145Z 061DEG 6KT 3340 10974
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NGC/TGDSpecial weather statement, Jul 22, 3:01 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
301 PM MST Fri Jul 22 2022
AZZ507-508-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
301 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of west central Cochise
County through 345 PM MST...
At 301 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 11 miles east of Benson, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, St. David and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 306 and 320.
Route 80 between mile markers 293 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3206 11007 3194 10999 3190 11027 3204 11033
TIME...MOT...LOC 2201Z 069DEG 11KT 3198 11012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NGC/TGDLocal storm report, Jul 22, 3:53 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL PATAGONIA 31.54N 110.75W
07/22/2022 E1.00 INCH SANTA CRUZ AZ TRAINED SPOTTER
HAIL REPORTED 1IN ESTIMATED STILL ONGOING.
&&
JVTLocal storm report, Jul 22, 4:32 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 14 ESE TUCSON 32.10N 110.68W
07/22/2022 M0.70 INCH PIMA AZ TRAINED SPOTTER
GUSTS IN EXCESS OF ESTIMATE OF 45MPH, AND
DIME SIZED HAIL. REPORTED BY TRAINED
SPOTTER.
&&
JVTSpecial weather statement, Jul 22, 4:35 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
435 PM MST Fri Jul 22 2022
AZZ507-230000-
Upper San Pedro River Valley including Sierra Vista/Benson-
435 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of northwestern Cochise
County through 500 PM MST...
At 434 PM MST, Doppler radar was tracking a strong thunderstorm east
of Cascabel, or 23 miles north of Benson, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cascabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3240 11030 3230 11020 3216 11043 3233 11044
TIME...MOT...LOC 2334Z 054DEG 10KT 3230 11031
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jul 22, 4:39 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
439 PM MST Fri Jul 22 2022
AZZ503-230030-
Upper Santa Cruz River and Altar Valleys including Nogales-
439 PM MST Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Santa
Cruz County through 530 PM MST...
At 439 PM MST, Doppler radar was tracking a strong thunderstorm near
Rio Rico, or near Nogales, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Nogales, Rio Rico and Pena Blanca Lake.
This includes Interstate 19 between mile markers 5 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3144 11120 3157 11101 3144 11088 3133 11102
3133 11105
TIME...MOT...LOC 2339Z 131DEG 9KT 3143 11100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:29 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 21, 6:30 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 21, 7:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 21, 7:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 22, 1:23 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 22, 1:59 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 22, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 43 min |
| Jul 22, 2:46 PM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Jul 22, 3:01 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 22, 3:25 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Jul 22, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 22, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 45 min |
| Jul 22, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 17 min |
| Jul 22, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 27 min |
| Jul 22, 4:35 PM MST | Special Weather Statement | TWC | 25 min | |
| Jul 22, 4:39 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.